By Jana Taylor
The next time you have aches and pains, you should be aware there may be potentially hazardous consequences to taking what used to be thought of as a perfectly safe, and commonly used class of over-the-counter drugs known as nonsteroidal anti-inflammatory drugs or NSAIDs.
Not familiar with NSAIDs? Perhaps you know them by their more common names like ibuprofen (brand names Motrin or Advil) or naproxen (Aleve). Even Celebrex, Naprosyn and Toredol are included in this category of drugs. Click here for a complete list of NSAIDs to see if something you are taking is on the list.
What exactly is the danger? It turns out that the FDA has discovered that NSAIDs can increase the incidence of a stroke or heart attack, which can lead to serious impairment or death. These side effects are not limited to people who take too much of this medication or take it over long periods of time. What has been discovered is that these side effects can occur as soon as the first few weeks of using an NSAID, but the risk may rise the longer people take them. Judy Racoosin, M.D., M.P.H., deputy director of FDA’s Division of Anesthesia, Analgesia, and Addiction Products was quoted as saying: “There is no period of use shown to be without risk.”. This is a pretty sobering statement, considering the ubiquitous nature of these medications.
The FDA is therefore increasing its warnings on drug labels for these products, which are still commonly used for treatment of a wide range of ailments such as arthritis, fever, body aches and other pains.
Persons who have cardiovascular disease, high blood pressure, or who have had a heart attack or bypass surgery are definitely at a greater risk, but as noted by the FDA, the risk is present even for healthy individuals who don’t have these underlying risk factors. Consumers should try to limit their NSAID use, if not eliminate it all together.
Jana Taylor is a staff writer for Peaceful Mountain.